WASHINGTON, D.C. (RPRN) 7/29/2009–The U.S. Food and Drug Administration today issued a Public Health Advisory (PHA) warning consumers to stop using body building products that are represented as containing steroids or steroid-like substances. Many of these products are marketed as dietary supplements.
The agency also issued a Warning Letter to American Cellular Laboratories Inc. for marketing and distributing body building products containing synthetic steroid substances. Although these products are marketed as dietary supplements, they are not dietary supplements, but instead are unapproved and misbranded drugs.
The PHA notifies consumers and health care professionals that the FDA has received reports of serious adverse events associated with the use of body building products that claim to contain steroids or steroid-like substances. Those adverse events include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (artery blockage in the lung). The PHA also advises consumers to stop taking body building products from any manufacturer that claim to contain steroid-like substances or to enhance or diminish androgen-, estrogen-, or progestin-like effects in the body.
The FDA has received five adverse event reports, including serious liver injury, in men taking products marketed as dietary supplements by American Cellular Laboratories including TREN-Xtreme and MASS Xtreme. Acute liver injury is generally known to be a possible side effect of using products that contain anabolic steroids. Some of the cases resulted in hospitalization, but there were no reports of death or acute liver failure.
â€œProducts marketed for body building and claiming to contain steroids or steroid-like substances are illegal and potentially quite dangerous,â€ said Commissioner of Food and Drugs Margaret A. Hamburg, M.D. â€œThe FDA is taking enforcement action today to protect the public.â€
The products listed in the Warning Letter to American Cellular Laboratories Inc., Â include â€œTREN-Xtreme,â€ â€œMASS Xtreme,â€ â€œESTRO Xtreme,â€ â€œAH-89-Xtreme,â€ â€œHMG Xtreme,â€ â€œMMA-3 Xtreme,â€ â€œVNS-9 Xtreme,â€ and â€œTT-40-Xtreme,â€ and are sold on the Internet and in some stores. These products, which claim to contain steroid-like ingredients but in fact contain synthetic steroid substances, are unapproved new drugs because they are not generally recognized as safe and effective.Â In addition, the products are misbranded because the label is misleading and does not provide adequate directions for use.
Consumers taking body building supplements that claim to contain steroids or steroid-like substances should stop taking them immediately. Consumers should also consult a health care professional if they suspect they are experiencing problems associated with the products. Health care professionals and consumers are encouraged to report adverse events that may be related to the use of these types of products to the FDA’s MedWatch Program by phone at 1-800-FDA-1088 or by fax at 1-800-FDA-0178 or by mail at MedWatch, HF-2, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787.
To view the Public Health Advisory:
To view the July 27, 2009 Warning Letter to American Cellular Laboratories Inc., and the FDA consumer article on body building products marketed as containing steroids or steroid-like substances:
Media Inquiries: Christopher Kelly, 301-796-4676, email@example.comÂ
Consumer Inquiries: 888-INFO-FDA